Alert archive / Alabama / River Flood Warnings in 2021

River Flood Warning 3, NWS Huntsville, AL

March 16, 2021Jackson County, Madison County, Marshall County, Alabama

NWS Huntsville, AL issued this river flood warning at Mar 16, 2021, 3:17 PM CDT for Jackson County, Madison County, Marshall County, Alabama. It took effect at Mar 16, 2021, 8:38 PM CDT. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 3:17 PM CDT (20:17 UTC)
In effect from
Mar 16, 2021, 8:38 PM CDT
Expired
Mar 18, 2021, 9:49 AM CDT
In force
37 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, AL, Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 31 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Paint Rock River (AL) near Woodville (WDVA1).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03574500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

019 
WGUS44 KHUN 162017
FLWHUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
317 PM CDT Tue Mar 16 2021

...The National Weather Service in Huntsville AL has issued a Flood 
Warning for the following rivers in Alabama...

  Paint Rock River NEAR Woodville affecting Madison, Jackson and 
  Marshall Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


ALC071-089-095-170830-
/O.NEW.KHUN.FL.W.0003.210317T0138Z-210320T2120Z/
/WDVA1.1.ER.210317T0138Z.210318T1200Z.210320T1520Z.NO/
317 PM CDT Tue Mar 16 2021

The National Weather Service in Huntsville has issued a

* Flood Warning for
  the Paint Rock River NEAR Woodville.
* From this evening to Saturday afternoon.
* At 3:00 PM CDT Tuesday the stage was 11.6 feet and rising.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening to a crest of 17.6 feet Thursday morning. It will then 
  fall below flood stage late Saturday morning.
* Impact...At 15.0 feet, Flood waters affect mostly bottomland along 
  the river...including low lying farm and pasturelands. At 19.0 
  feet, Water is covering Alabama State Route 65 about two miles 
  north of U.S. Highway 72. Several County Roads in Paint Rock 
  Valley are flooded...including Jackson County Road 20.
* Flood History...This crest compares to a previous crest of 17.5 
  feet on 12/24/2019.


&&

LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653

$$

BCC
5 follow-up statements
954 
WGUS84 KHUN 170305
FLSHUN

Flood Statement
National Weather Service Huntsville AL
1005 PM CDT Tue Mar 16 2021

...The Flood Warning continues for the following rivers in Alabama...

  Paint Rock River NEAR Woodville affecting Madison, Jackson and 
  Marshall Counties.

For the PAINT ROCK RIVER...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Wednesday morning at 1015 AM CDT.

&&


ALC071-089-095-171515-
/O.CON.KHUN.FL.W.0003.000000T0000Z-210320T2120Z/
/WDVA1.1.ER.210317T1440Z.210319T0000Z.210320T1520Z.NO/
1005 PM CDT Tue Mar 16 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Paint Rock River NEAR Woodville.
* Until Saturday afternoon.
* At 9:00 PM CDT Tuesday the stage was 12.9 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  tomorrow morning to a crest of 17.5 feet Thursday evening. It will 
  then fall below flood stage late Saturday morning.
* Impact...At 19.0 feet, Water is covering Alabama State Route 65 
  about two miles north of U.S. Highway 72. Several County Roads in 
  Paint Rock Valley are flooded...including Jackson County Road 20.
* Flood History...This crest compares to a previous crest of 17.5 
  feet on 04/05/1974.


&&

LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653

$$

JMS
894 
WGUS84 KHUN 171241
FLSHUN

Flood Statement
National Weather Service Huntsville AL
741 AM CDT Wed Mar 17 2021

...The Flood Warning continues for the following rivers in Alabama...

  Paint Rock River NEAR Woodville affecting Madison, Jackson and 
  Marshall Counties.

For the PAINT ROCK RIVER...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


ALC071-089-095-180045-
/O.CON.KHUN.FL.W.0003.000000T0000Z-210320T2120Z/
/WDVA1.1.ER.210317T1621Z.210319T0000Z.210320T1520Z.NO/
741 AM CDT Wed Mar 17 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Paint Rock River NEAR Woodville.
* Until Saturday afternoon.
* At 7:00 AM CDT Wednesday the stage was 13.7 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning to a crest of 17.5 feet tomorrow evening. It will 
  then fall below flood stage late Saturday morning.
* Impact...At 19.0 feet, Water is covering Alabama State Route 65 
  about two miles north of U.S. Highway 72. Several County Roads in 
  Paint Rock Valley are flooded...including Jackson County Road 20.
* Flood History...This crest compares to a previous crest of 17.5 
  feet on 04/05/1974.


&&

LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653

$$

30
850 
WGUS84 KHUN 171651
FLSHUN

Flood Statement
National Weather Service Huntsville AL
1151 AM CDT Wed Mar 17 2021

...The Flood Warning is extended for the following rivers in 
Alabama...

  Paint Rock River NEAR Woodville affecting Madison, Jackson and 
  Marshall Counties.

For the PAINT ROCK RIVER...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 1200 AM CDT.

&&


ALC071-089-095-180500-
/O.EXT.KHUN.FL.W.0003.000000T0000Z-210321T1048Z/
/WDVA1.1.ER.210318T1021Z.210319T1800Z.210321T0448Z.NO/
1151 AM CDT Wed Mar 17 2021

...The Flood Warning is now in effect until early Sunday morning...

The Flood Warning continues for
  the Paint Rock River NEAR Woodville.
* Until late Saturday night.
* At 11:00 AM CDT Wednesday the stage was 13.9 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  tonight to a crest of 17.5 feet early Friday afternoon. It will 
  then fall below flood stage late Saturday evening.
* Impact...At 19.0 feet, Water is covering Alabama State Route 65 
  about two miles north of U.S. Highway 72. Several County Roads in 
  Paint Rock Valley are flooded...including Jackson County Road 20.
* Flood History...This crest compares to a previous crest of 17.5 
  feet on 04/05/1974.


&&

LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653

$$

KDW
111 
WGUS84 KHUN 180201
FLSHUN

Flood Statement
National Weather Service Huntsville AL
901 PM CDT Wed Mar 17 2021

...The Flood Warning continues for the following rivers in Alabama...

  Paint Rock River NEAR Woodville affecting Madison, Jackson and 
  Marshall Counties.

For the PAINT ROCK RIVER...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday morning at 900 AM CDT.

&&


ALC071-089-095-181415-
/O.EXT.KHUN.FL.W.0003.000000T0000Z-210321T0834Z/
/WDVA1.1.ER.210318T0300Z.210319T0600Z.210321T0234Z.NO/
901 PM CDT Wed Mar 17 2021

...The Flood Warning is now in effect until early Sunday morning...

The Flood Warning continues for
  the Paint Rock River NEAR Woodville.
* Until late Saturday night.
* At 8:00 PM CDT Wednesday the stage was 14.4 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this evening to a crest of 18.5 feet early Friday morning. It will 
  then fall below flood stage late Saturday evening.
* Impact...At 19.0 feet, Water is covering Alabama State Route 65 
  about two miles north of U.S. Highway 72. Several County Roads in 
  Paint Rock Valley are flooded...including Jackson County Road 20.
* Flood History...This crest compares to a previous crest of 18.5 
  feet on 05/08/1999.


&&

LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653

$$

KDW
561 
WGUS84 KHUN 181449
FLSHUN

Flood Statement
National Weather Service Huntsville AL
949 AM CDT Thu Mar 18 2021

...A new Flood Warning has been issued for the following rivers in 
Alabama due to an increase in the flood stage...

  Paint Rock River NEAR Woodville affecting Madison, Jackson and 
  Marshall Counties.

ALC071-089-095-181600-
/O.CAN.KHUN.FL.W.0003.000000T0000Z-210318T1449Z/
/WDVA1.1.ER.210318T0300Z.210319T0600Z.210321T0234Z.NO/
949 AM CDT Thu Mar 18 2021

...The Flood Warning for the Paint Rock River NEAR Woodville has 
been replaced...

The Flood Warning is replaced by a flood warning for
  the Paint Rock River NEAR Woodville.
* At 9:00 AM CDT Thursday the stage was 18.2 feet.
* Flood stage is 15.0 feet.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:00 AM CDT Thursday was 18.2 feet.
* Forecast...The river is expected to rise to a crest of 20.0 feet 
  tomorrow morning. It will then fall below flood stage early Sunday 
  morning.

&&


                Fld   Observed           Forecasts (7 am CDT)     
Location        Stg   Stg   Day/Time     Fri   Sat   Sun          

Paint Rock River
Woodville       15.0  18.2  Thu 9 am CDT 20.0  18.5  14.5         




&&

LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653

$$

09

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Mar 16, 12:28 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 16, 12:28 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1228 PM CDT Tue Mar 16 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 955 AM CDT Tue Mar 16 2021

Today will feel a bit like the "calm before the storm" in ways, as
the upper low responsible for the overnight weather is pushed into
the upper Midwest region, and northwest flow continues overhead the
Tennessee Valley. As the next weather maker deepens over the Desert
Southwest today, a sfc frontal boundary looks to stall over the
Tennessee Valley region this afternoon. In previous days, it looked
like this front might be pushed completely south of the area today,
but now it looks like at least the northwest portions of the forecast
area will remain in a warm sectored airmass leading into tomorrow.
Because of this, have maintained at least a chance for isolated to
scattered showers through the afternoon before the wedge of slightly
drier, less buoyant air becomes dominant along and east of I-65.
Otherwise, look for highs in the upper 70s today across northwest AL
and upper 60s across northeast AL.

Important: Today is a great day to be making severe weather
preparations ahead of tomorrow, and to assure you have multiple
reliable ways of receiving warning information. Do not wait until
tomorrow to prepare, as severe weather will be possible as early as
tomorrow morning.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 258 AM CDT Tue Mar 16 2021

Tonight, attention turns westward as surface cyclogenesis takes place
over the OK/TX Panhandles as a cutoff upper level low swings through
the Southern Plains. Southwesterly flow aloft will increase moisture
and warm air advection into an already warm environment over the
Southeast. As the surface low steadily tracks eastward, the
aforementioned boundary south of our area will begin lifting
northward as a warm front. At this point, we are monitoring three
rounds of potential severe weather:

Round 1: Supercell clusters along the warm front lifting northward
late tonight into Wednesday morning.

-What we know: A warm, moist airmass will envelop the TN Valley with
 forcing provided from the warm front. The warm front is expected to
 be oriented from northwest to southeast across the CWA as it lifts
 northward. Along and south of the boundary, parcels will be surface-
 based with SBCAPE values over 500 J/kg and overlapping 0-1 km SRH
 of 150-200 m2/s2. All this to say that damaging winds, hail, and
 tornadoes will be possible within this first round along the warm
 front. Heavy rainfall may also lead to flash flooding.

-What we don't know: It is uncertain how far to the northeast the
 warm front will rise, and there will be a stark gradient from
 southwest to northeast with the severe threat. Timing is also a
 source of uncertainty, as the warm front could lift north into the
 area as early as 9-12z Wednesday, but it will most likely be by
 12-15z.

Round 2: Open warm sector supercellular convection Wednesday
afternoon and evening

-What we know: A robust warm sector will overspread the TN Valley
 behind the warm front. Packed with 1500-2000 J/kg of CAPE and
 surface- based effective inflow layers with 200-300 m2/s2 of
 helicity, these storms will introduce the chance for significantly
 severe weather. Large hail, damaging winds over 70 mph, and
 tornadoes, some of which may be strong and long-tracked, will be
 possible in any convection that does develop. Supercellular
 structures are expected in the warm sector.

-What we don't know: without any evident forcing mechanism, it is
 difficult to assign an area of greatest risk for the significantly
 severe weather. Mesoanalysis will be a key component in the hours
 leading up to the warm sector round, as localized outflow or
 differential heating boundaries may be an initiating mechanism for
 surface-based supercells. Additionally, there remains some level of
 uncertainty with how far northeast the warm front will lift. It is
 possible that portions of southern middle Tennessee and northeast
 Alabama remain out of the warm sector, but this is not the most
 likely scenario at this time.

Round 3: A line of storms ahead of the cold front Wednesday evening
into Wednesday night

-What we know: The surface low is expected to occlude late Wednesday,
 pushing a cold front eastward into the TN Valley. Low level
 southerly flow increases ahead of the approaching cold front,
 elongating hodographs and enhancing wind shear and SRH. Instability
 remains sufficient for additional severe weather, and if the
 environment ahead of the advancing line of storms remains clear,
 significant severe weather is again possible. Large hail, damaging
 winds, and tornadoes, some of which may be strong and long-tracked,
 are on the table. As this is potentially the third round of severe
 storms, expect an increasing threat for flooding and rises on area
 rivers, creeks, and streams Wednesday night.

-What we don't know: The timing of this line of storms is the most
 uncertain for these rounds of severe weather. This is dependent on
 how much occlusion happens with the surface low. The faster
 solutions will have a stronger occlusion, pushing the cold front
 farther eastward, whereas a slower or non-existent occlusion would
 delay the arrival of the cold front. While there is hope that a
 later arrival may lead to a lesser chance of severe weather, the
 favorable parameter space does not indicate this would be the case.
 Another source of uncertainty is whether or not development south of
 our area may cut off the inflow of warmer, moist air for this final
 round.

Ultimately, careful environmental analysis will be necessary
throughout the short term period to best identify the spatial areas
at greatest risk for severe weather, which are expected to change
throughout the day. At this time, all of northern Alabama and
southern middle Tennessee needs to prepare for numerous severe
storms, some of which may be significant.

.LONG TERM...(Thursday through Monday)
Issued at 258 AM CDT Tue Mar 16 2021

The cold front pushes through late Wednesday night into early
Thursday morning, finally ending the severe weather threat for our
area. Some wrap around showers and drizzle are possible Thursday, but
a dry slot behind the front may keep this as virga. As such, the
forecast has been kept clear for now. Look for much cooler
temperatures near seasonal averages, with highs in the low to mid
60s.

In the extended, there is better agreement that the cutoff low will
rapidly track eastward and leave the TN Valley in northerly flow
aloft with surface high pressure centered over the Ohio Valley. This
high will push eastward and continue the subsident pattern this
weekend. Under mostly clear skies, look for high temperatures to warm
from the mid to upper 50s on Friday into the upper 60s early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1228 PM CDT Tue Mar 16 2021

Low clouds near 1K ft are in place across much of the area, including
the KHSV terminal. These low clouds though may begin to lift just
above 3K ft late this afternoon, as daytime heating is maximized.
VFR conds then look to prevail for much of tonight before a frontal
boundary moving nwd thru the region brings lower cigs and increasing
shra/tsra along/ahead of the oncoming front. Some of these tsra may
be strong in nature, with locally heavy rainfall and gusty outflow
winds. SE winds near 7-8kt will gradually diminish this evening,
before increasing again early Wed morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...25
SHORT TERM...30
LONG TERM...30
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 16, 4:37 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
437 AM CDT Tue Mar 16 2021

ALZ001>010-016-TNZ076-096-097-170045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
437 AM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A few thunderstorms will be possible this morning with gusty winds
up to 50 mph, small hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms, some of which may be severe, will increase in
coverage from southwest to northeast Wednesday morning along and
behind a warm front. Scattered severe thunderstorms will be possible
throughout the day, followed by a fairly widespread coverage of
severe storms Wednesday evening through early Thursday morning.

Conditions will be highly favorable for severe thunderstorms for an
extended period, beginning with the passage of the warm front early
Wednesday morning and continuing until the passage of the cold front
early Thursday morning. Large hail, damaging winds and tornadoes will
be possible, along with locally heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible for an extended period beginning early Wednesday morning
and continuing through early Thursday morning.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:42 AM CDTSpecial Weather StatementHUNMorgan48 min
Mar 16, 1:10 AM CDTSpecial Weather StatementHUNFranklin50 min
Mar 16, 1:31 AM CDTSpecial Weather StatementHUNLauderdale44 min
Mar 16, 1:45 AM CDTSevere Thunderstorm WarningHUNLauderdale45 min
Mar 16, 2:01 AM CDTSpecial Weather StatementHUNMadison44 min
Mar 16, 2:04 AM CDTSpecial Weather StatementHUNLawrence41 min
Mar 16, 2:25 AM CDTSevere Thunderstorm WarningHUNLauderdale49 min
Mar 16, 2:42 AM CDTSpecial Weather StatementHUNLimestone48 min
Mar 16, 2:45 AM CDTSpecial Weather StatementHUNLawrence45 min
Mar 16, 3:02 AM CDTSpecial Weather StatementHUNMadison, Morgan43 min
Mar 16, 3:17 AM CDTSpecial Weather StatementHUNLimestone43 min
Mar 16, 3:46 AM CDTSpecial Weather StatementHUNJackson44 min
Mar 16, 5:32 AM CDTFlash Flood WarningHUNCullman3 hr
Mar 16, 2:44 PM CDTRiver Flood WarningHUNMadison62 hr

Nearby

River Flood Warnings in Alabama, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.